Alabama, 2010Damaging Winds in Alabama, June 5, 2010
June 5, 2010 · NWS BMX · 2 events in 2 counties and zones
Afternoon thunderstorms driven by an unstable air mass resulted in isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms driven by an unstable air mass resulted in isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 12:05 PM CST, 15 minutes earlier.
Area forecast discussion, Jun 5, 12:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT JUN 5 2010
.UPDATE...MESOSCALE UPDATE AND 18Z AVIATION.
&&
.DISCUSSION...
EVEN WITH SOME DRY AIR OVERHEAD PER LATEST WATER VAPOR
IMAGERY...PRECIPITABLE WATER VALUES REMAIN 130 PERCENT OF NORMAL.
THE HIGHEST PW VALUES ARE ACROSS THE SOUTHEAST COUNTIES AND WHERE
AROUND 2 INCHES. AFTERNOON CONVECTION HAS BEEN INITIATED IN THE
SOUTHEAST COUNTIES NEAR MONTGOMERY...TROY...AND TUSKEGEE. THE BEST
INSTABILITY IS ACROSS THE SOUTH HALF OF THE AREA WHERE SB CAPES ARE
RUNNING AROUND 3000...DOWNDRAFT CAPES APPROACHING 1000...LI'S
-7...AND MID LEVEL LAPSE RATES AROUND 6. THE UPPER LOW EVIDENT OVER
MISSISSIPPI IS WEAKENING AND BECOMING ELONGATED ALONG THE TROUGH
AXIS WHICH TOUCHES OUR FAR NORTHERN COUNTIES. FOR THE REMAINDER OF
THE AFTERNOON....CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY
AS WE APPROACH THE HOTTEST PART OF THE DAY. THE HIGHEST COVERAGE IS
EXPECTED ACROSS THE SOUTHEASTERN HALF OF THE AREA WHERE THE BEST
MOISTURE IS. BUT NORTHERN AREAS SHOULD STILL EXPERIENCE SCATTERED
COVERAGE. DUE TO THE MOISTURE CONTENT...A LOCALIZED HEAVY DOWNPOUR
IS POSSIBLE. THE STORM MOTIONS SHOULD BE A BIT FASTER THAN THE
PREVIOUS FEW DAYS BUT WILL MONITOR FOR LOCALIZED SMALL SCALE
BOUNDARY INTERACTIONS. THERE IS ALSO A SMALL CHANCE OF A WIND GUSTS
TO 45 MPH FROM THE STRONGER STORMS. THE STORMS SHOULD SLOWLY LOSE
THEIR INTENSITY AND COVERAGE WITH THE LOSS OF HEATING THIS EVENING.
75
&&
.AVIATION...18Z TAF DISCUSSION.
SCATTERED CONVECTION HAS ALREADY BEGUN IN THE SOUTHERN COUNTIES
WHERE THE BEST MOISTURE RESIDES. MENTIONED VCTS AT ALL LOCATIONS
AFTER 20Z THROUGH 01-02Z. MGM/TOI START OFF WITH VCTS AND HAVE TEMPO
MENTIONED TS MVFR VIS FOR A FEW HOURS. MIXED LAYER WINDS ARE A BIT
HIGHER TODAY AND EXPECT A FEW WIND GUSTS UP TO 18 KTS AREAWIDE THIS
AFTERNOON. ISENTROPIC LIFT WILL PRODUCE SOME STRATUS OVERNIGHT AND
HAVE CEILINGS LOWERING TO MVFR AROUND 015 NORTH AND IFR 009 SOUTH.
THE CLOUDS WILL SLOWLY LIFT THROUGH THE END OF THE TAF PERIOD.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.
75
&&
.PREVIOUS DISCUSSION.../ISSUED AT 353 AM CDT SUN/
UPPER LOW OVER LOUISIANA HAS BEGUN TO DEFORM AND ELONGATE WHILE
REMAINING NEARLY STATIONARY THE PAST 12 HOURS. CENTRAL ALABAMA
WILL REMAIN ON THE EAST SIDE OF THE UPPER TROF WITH DEEP AND MOIST
SOUTHWEST FLOW TODAY. THERE HAVE BEEN A FEW SHOWERS POPPING UP
OVERNIGHT AND EXPECT THE TREND WILL BE FOR MORE CONVECTION TO
DEVELOP NEAR SUNRISE...ESPECIALLY FROM I-20 NORTHWARD WHERE MAIN
FORCING IS ELEVATED. AS DAYTIME HEATING TAKES OVER THE ACTIVITY
WILL LIKELY SHIFT TO THE COAST AND EXPAND INTO SOUTH ALABAMA.
THERE COULD BE SOME LOCALLY HEAVY RAINFALL DUE TO PW'S NEAR 1.75
INCHES. AREAS NORTH OF I-20 COULD BE MORE VULNERABLE TO FLASH
FLOODING AS STORM MOTIONS DECREASE AS ACTIVITY GETS CLOSER TO TROF
AXIS. CONVECTION SHOULD DIMINISH QUICKLY AFTER SUNSET.
ON SUNDAY THE LOUISIANA UPPER TROF WILL GET ABSORBED BY A MUCH
STRONGER SHORT WAVE TROF DIGGING SOUTHWARD OUT OF THE PLAINS STATES.
THE MODELS ARE NOW SHOWING A MUCH FASTER AND ROBUST SURFACE FRONT
WITH SHORT WAVE TROF. THE FRONT WILL ENTER NORTHWEST ALABAMA
SUNDAY AFTERNOON AND PUSH QUICKLY SOUTHWARD. WITH THE LOW LEVEL
FLOW BECOMING WESTERLY AHEAD OF SURFACE FRONT...NOT SURE HOW MUCH
LIFT WILL BE REALIZED ALONG FRONT AND KEPT POPS IN THE CHANCE
CATEGORY. DRIER AND SLIGHTLY COOLER AIR WILL PUSH ALL THE WAY TO
THE COAST BY MONDAY EVENING AND REMOVED RAIN FROM FORECAST FOR
MONDAY...MONDAY NIGHT AND TUESDAY.
BEYOND TUESDAY...FORECAST CONFIDENCE IS LOW AS A BATTLE DEVELOPS
BETWEEN EXPANDING TEXAS RIDGE AND EAST COAST TROF. THE ODDS ARE THAT
THE RIDGE WILL PROBABLY BE STRONG ENOUGH TO KEEP FAVORABLE MCS STORM
TRACK TO THE NORTHEAST OF ALABAMA...BUT KEPT LOW POPS IN THE PERIOD
WEDNESDAY THROUGH FRIDAY JUST IN CASE SOME OF THE ACTIVITY SLIPS
SOUTHWARD INTO NORTH ALABAMA. TEMPERATURES WILL DEFINITELY BE WARMER
DURING THIS TIME PERIOD...BUT CONTINUED TREND OF PREVIOUS FORECASTS
OF STAYING CLOSER TO THE LOW END OF THE ENSEMBLE GUIDANCE.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 5, 5:27 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT SAT JUN 5 2010
ALZ011>015-017>050-061127-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
627 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...FROM NOON UNTIL
9 PM...PRODUCING GUSTY WINDS UP TO 45 MPH. LOCALIZED FLASH FLOODING
IS ALSO A CONCERN AS HEAVY RAINFALL TOTALS IN A SHORT PERIOD OF TIME
ARE POSSIBLE WITH ANY PASSING SHOWER OR THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG STORMS WILL AGAIN BE POSSIBLE ON SUNDAY...WITH THE POTENTIAL
FOR GUSTY WINDS AND HEAVY RAINFALL TOTALS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
27
In the hours before
Special weather statement, Jun 5, 11:20 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SAT JUN 5 2010
ALZ044-046-049-051800-
BULLOCK-MONTGOMERY-PIKE-
1220 PM CDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ALERT FOR BULLOCK...MONTGOMERY AND PIKE
COUNTIES UNTIL 100 PM CDT...
AT 1220 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ANSLEY...OR 12 MILES NORTH OF GOSHEN...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ANSLEY.
GRADY.
TROY MUNICIPAL AIRPORT.
CURRYS.
ORION.
PINE LEVEL.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
19
Special weather statement, Jun 5, 11:45 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUN 5 2010
ALZ045-051830-
MACON-
1245 PM CDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 130 PM CDT...
AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HARDAWAY...OR 9 MILES SOUTH OF MILSTEAD...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARDAWAY.
LIVERPOOL.
FRANKLIN.
TUSKEGEE.
LAKE TUSKEGEE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
19
Thunderstorm Wind, Macon
- When
- June 5, 12:20 PM CST
- Where
- Macon County, 0.67 mi E of Greenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.421, -85.689
Several trees were blown down in and around Tuskegee, including along Elm Street and Main Street. One tree landed on a downtown business resulting in severe damage.
Thunderstorm Wind, Talladega
- When
- June 5, 5:42 PM CST
- Where
- Talladega County, 1.35 mi ESE of Rahatchie
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Storm Chaser
- Coordinates
- 33.210, -86.310
A tree was blown down onto US-280, near Merkel Mountain between Sylacauga and Childersburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243936, 243940.